Doc: For joint pain, give meds time to work effectively

Keith Roach
To Your Health

Dear Dr. Roach: I am a 70-year-old woman, in generally good health, and am having trouble with my right hip. I have had both knees replaced (I spent 40-plus years as a floor nurse). I lost 40 pounds and have kept it off for the past three years by walking 10,000 steps per day.

I have been taking 15 mg of meloxicam daily. In mid-July I developed what seemed like a rotator-cuff injury of my right shoulder. When it continued to bother me, I went to an orthopedic office. After X-rays showed nothing major, I was told to do shoulder exercises and try Aleve, but to discontinue the meloxicam while on the Aleve.

After two weeks, the arm was feeling much better, but during this time my right hip started to hurt.

At a recent follow-up appointment, I reported my observations and returned to my regular routine, restarting meloxicam and stopping Aleve, but continuing the arm exercises. My hip is still hurting! Do I go back to the Aleve?

T.A.

Dear T.A.: It sounds like the meloxicam was working, but that the naproxen (Aleve) did not. I would advise you to be patient. Anti-inflammatory drugs like meloxicam take time (at least two weeks) to reach maximum effectiveness, and constantly switching can lead to many side effects and no relief. Unless you injured or worsened the hip — and you didn’t give me any reason to think you did — the meloxicam should work as well as before.

Dear Dr. Roach: What is the difference between PAT and PSVT?

D.S.

Dear D.S.: “Paroxysmal atrial tachycardia” is an intermittent fast heartbeat, the source of which is in one of the atria, the top chambers of the heart. “Paroxysmal supraventricular tachycardia” means almost the same thing: an intermittent fast heartbeat, the source of which is above the ventricles (which clearly includes the atria, so all PATs also are PSVTs). Apart from PAT, PSVT can be caused by abnormalities within the conduction system itself.

The terms are sometimes used synonymously, even though they are slightly different.

Email questions to ToYourGoodHealth@med.cornell.edu.